Nebraska, 2023

Hail and High Wind in Nebraska, April 18, 2023

April 18, 2023 · NWS GID · 19 events in 9 counties and zones

m. CDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this Tuesday late afternoon and evening, thunderstorms of varying strength rumbled from southwest-to-northeast across portions of South Central Nebraska mainly between 6:00-11:30 p.m. CDT. However, the vast majority of strong to severe activity focused within a 15-30 mile wide swath centered along a line from Franklin-Blue Hill-Sutton-York. Within this corridor, there were a number of reports of large hail ranging from quarter size up to tennis ball size, with the tennis ball (2.5 inch) reports out of Harvard and Stockham. There were also several instances of ping pong ball to golf ball size stones, including in or near the following communities: Blue Hill, Sutton, Edgar and Glenvil. Finally, marginally-severe, quarter to half dollar size hail reports originated from in or near places such as: Franklin, Bladen, Clay Center, Deweese and York. Large hail was clearly the main story of the evening, as there were only a few measured strong to marginally-severe gusts of 50+ MPH, a few of which were several miles removed from obvious thunderstorm outflow and were likely associated with a weak wake low. A few of the strongest detected gusts included 58 MPH in Doniphan (unofficial mesonet) and ASOS-measured gusts of 55 and 52 MPH at Grand Island and Hastings airports, respectively.

Breaking down event evolution/timing, if anything the intensity of storms (and peak hail size) ended up being a bit surprising given the seasonably-modest and just in time nature of low-level moisture advecting northward into the area along a slow-moving surface warm front. At daybreak on the 18th, this west-east oriented front was aligned across northern Kansas, with South Central Nebraska firmly on its cool/dry side with surface dewpoints mainly only in the 20s (F). Meanwhile, in the mid-upper levels, the Central Plains resided well downstream of a large scale trough centered over the Northern Rockies. Over the course of the day, a subtle wave along the leading edges of the aforementioned parent trough entered the Central High Plains. This prompted a gradual increase in west-southwesterly, mid-upper level flow into South Central Nebraska, along with a gradual increase in south-southeasterly low-level flow, allowing slow-but-steady northward moisture transport into the lifting warm frontal zone. By late afternoon (around the time of convective initiation), a 994 millibar surface low was noted over northwest Kansas, with the attendant warm front extending into far southern Nebraska to its east, and a north-south oriented dryline trailing southward. Although still seasonably-unimpressive, surface dewpoints over the southern half of South Central Nebraska had risen well into the mid-upper 40s by this time (a surge of nearly 20 degrees over early morning values). This meager-but-sufficient low level moisture, combined with steep low-to-mid level lapse rates and convergence near the warm front/dryline intersection, was enough to initiate the first high-based storms of the afternoon over north central Kansas around 5:30 p.m. CDT. Already by 6 p.m. CDT, the first severe-warned storm of the day within South Central Nebraska had entered southern Franklin County. During the next two hours, a series of semi-discrete, strong-to-severe cells affected primarily Franklin/Webster counties. Then, between 8-10 p.m. CDT, intense elevated convection consolidated into a more cohesive line as it tracked northeastward across portions of mainly Adams/Clay/Nuckolls/Hamilton/Fillmore counties, aided by an uptick in a 40-50 knot southerly low level jet (evident at 850 millibars). Finally, between 10:00-11:30 p.m. CDT, this severe storm complex traversed York County before exiting the local area into eastern Nebraska, while other non-severe cells passed through various counties mainly along/north of Highway 92 before also departing South Central Nebraska...thus ending all local thunderstorm activity for the night. As it turned out, despite the unimpressive low level moisture magnitude, the combination of mixed-layer CAPE increasing to as high as 1000-1500 J/kg during the evening, combined with strong effective deep-layer wind shear around 50 knots, proved plenty sufficient to ignite robust updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 4:56 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 18, 4:56 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
556 PM CDT Tue Apr 18 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 302 PM CDT Tue Apr 18 2023

Key Messages:

* Strong to severe thunderstorms possible this evening/tonight
  mainly between 6 PM and 1 AM with large hail and damaging winds
  the primary severe weather threat.

* Showers and thunderstorms are again possible Wednesday evening
  into Wednesday night with a slight threat for severe storms
  mainly across our far southeastern zones.

* Near critical to critical fire weather conditions expected most
  days across portions of the outlook area through Friday. See
  fire weather section below.

* Hard freeze expected all areas Saturday and Sunday morning.

This Evening And Tonight...
The SPC has issued a Marginal Risk for severe thunderstorms for
this evening into tonight. The main forecast concern has centered
around how quickly the moisture can return northward today as
dew points started out the day in the 20s. At 3 PM dewpoints
across the forecast area were generally still in the lower 40s. We
have some forecast models such as the 12Z and 18Z NAM that nose 60
degree dewpoints into our southern Kansas zones with a strong low
level jet late this evening.

There is good agreement between forecast models (18Z HRRR, NAM,
NAM NEST, and 12Z GFS) that we will see convective initiation
prior to sunset (5-8 PM) over our southwestern forecast area.
These thunderstorms will then track northeast through the evening
hours and may be enhanced by strengthening low level jet after
dark along with additional thunderstorm formation as the low level
jet ramps up. MLCAPE values around 1500 J/KG along with deep layer
shear values of 40-50 KTS and steep lapse rates will support
vigorous updrafts and the potential for severe wind and hail. The
wind threat will be greatest early on with the inverted V
soundings and steepest lapse rates early. The storms should become
more elevated with time after sunset with primarily a hail threat
late. Could certainly see the possibility for needing several
severe thunderstorm warnings this evening.

Wednesday...
Cooler with northerly winds behind the front. The 18Z NAM seems
too far northwest with the precipitation as the front pushes back
to the northwest during the afternoon hours allowing for
significant precipitation as far northwest as the Tri-Cities. Am
not buying heavy precipitation that far northwest or the surface
front pushing that far back to the northwest. The 18Z HRRR
solution seems more realistic with most of the strong to severe
thunderstorms south of our forecast area closer to a more
southerly cold front location. I would sure love to receive the
18Z NAM precipitation here in the Tri-Cities, but is seems
unlikely that the front will return that far northwest. There is
still some uncertainty here, but I would not get your hopes up for
big rain across our forecast area Wednesday evening. Our rain
chances are probably on the highs side. Wherever the front is
there will be a threat for severe thunderstorms and that could
clip our southeastern most zones Wednesday evening.

Thursday and Friday...
Breezy northwest winds on Thursday and down right windy on Friday
will lead to at least near critical fire danger with the RH being
somewhat marginal. See fire weather section below. Temperatures
will be falling as cold air swings south behind a large northern
plains upper level low.

Saturday and Sunday...
Overall a cool weekend in a northwesterly flow regime with morning
lows expected to be in the 20s, which may lead to some problems
for area trees that have flowered early or for tender garden
plants that were planted during our recent warm spell. Sunday
should be the better day with lighter winds and temperatures
finally starting to rebound.

Monday and Tuesday...
Next storm system approaches and then enters the plains and will
bring at least some chance for rainfall, but too far out for much
certainty at this point.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 546 PM CDT Tue Apr 18 2023

Scattered thunderstorms moving out of KS may affect the GRI
vicinity this evening.

LLWS is expected into early Wednesday morning when winds turn to
the northwest.

Northwest winds gradually decrease through the mid to late
afternoon Wednesday.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Tue Apr 18 2023

Wednesday...The RH values should be very low in the teens by
afternoon, but the wind will be decreasing through the afternoon
hours and thus am not expecting the need for a fire weather
headline given the decreasing winds.

Thursday and Friday...
The winds pick up out of the northwest especially on Friday, but
the RH values will be a bit higher due to cooler temperatures.
Even so, we could approach near critical or critical fire weather
conditions mainly across southwestern zones.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Mangels
FIRE WEATHER...Wesely
Hazardous weather outlook, Apr 18, 3:06 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
406 PM CDT Tue Apr 18 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
406 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

There is a chance for a few strong to severe thunderstorms mainly
between 6 PM and 1 AM. The main threats with these storms will
be large hail up to ping pong ball size and wind gusts up to 60
mph.

Near critical fire weather conditions will be possible across
western and southern portions of the area through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will again be present for Wednesday late
afternoon into Wednesday night. The best chances will be across
eastern and southern portions of the area. The primary hazards on
Wednesday look to be hail near the size of quarters and wind
gusts to near 60 MPH.

During the afternoon hours Thursday and Friday, near critical
fire weather conditions will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Apr 18, 5:01 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     2 WNW LOGAN             39.67N 99.60W
04/18/2023                   PHILLIPS           KS   EMERGENCY MNGR

            POWER POLES BLOWN DOWN, STARTED A GRASS
            FIRE.

&&

KS

The radar

The Grand Island radar (KUEX), 22 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 high wind. Local standard time, as filed.

Hail, Webster

When
April 18, 5:28 PM CST
Where
Webster County, 7.55 mi SW of Bladen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.250, -98.690

Hail, Franklin

When
April 18, 6:24 PM CST to 6:40 PM CST
Where
Franklin County, 2.11 mi W of Franklin to 1 mi E of Franklin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.100, -98.990

Hail ranging in size from dimes to half dollars was reported along and near this path.

Hail, Franklin

When
April 18, 6:54 PM CST
Where
Franklin County, 5.55 mi N of Riverton
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.180, -98.760

Hail, Webster

When
April 18, 7:05 PM CST to 7:35 PM CST
Where
Webster County, 6.96 mi NNW of Inavale to Blue Hill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.191, -98.708

Hail ranging in size from quarters to golf balls was reported along and within a few miles either side of this path.

High Wind, Hall

When
April 18, 7:45 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station on the east side of Doniphan. Only light showers were in the area at the time, and winds were likely enhanced by a weak wake low.

Hail, Adams

When
April 18, 7:46 PM CST
Where
Adams County, 1.26 mi ENE of Pauline
Measured
1.25 in hail
Reported by
Public
Coordinates
40.430, -98.330

Hail, Clay

When
April 18, 7:55 PM CST
Where
Clay County, 1.26 mi WNW of Glenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.510, -98.270

Hail, Nuckolls

When
April 18, 7:57 PM CST
Where
Nuckolls County, 4.61 mi SE of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -98.200

Hail, Clay

When
April 18, 8:00 PM CST
Where
Clay County, Glenville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.500, -98.250

Hail, Clay

When
April 18, 8:03 PM CST to 8:13 PM CST
Where
Clay County, 0.63 mi NW of Deweese to 0.77 mi SSW of Edgar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.355, -98.139

Hail ranging in size from quarters to golf balls was reported along and near this path.

Hail, Nuckolls

When
April 18, 8:15 PM CST to 8:17 PM CST
Where
Nuckolls County, 4.38 mi NE of Angus to 3.4 mi E of Angus
Measured
1 in hail
Reported by
Public
Coordinates
40.321, -97.916

Hail, Clay

When
April 18, 8:16 PM CST to 8:35 PM CST
Where
Clay County, 3.23 mi WSW of Clay Center to 6 mi ESE of Clay Center
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
40.520, -98.110

Hail up to the size of half dollars was reported along and near this path.

Hail, Clay

When
April 18, 8:24 PM CST
Where
Clay County, Harvard
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.620, -98.100

Hail, Hamilton

When
April 18, 8:44 PM CST to 8:49 PM CST
Where
Hamilton County, 1.57 mi E of Stockham
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.720, -97.940

Hail up to the size of tennis balls was reported in Stockham.

Hail, Clay

When
April 18, 8:45 PM CST to 8:50 PM CST
Where
Clay County, 0.69 mi N of Sutton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.610, -97.850

Quarter to golf ball size hail was reported in Sutton.

Hail, Fillmore

When
April 18, 8:47 PM CST
Where
Fillmore County, 7.54 mi WSW of Grafton
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -97.820

Hail, York

When
April 18, 9:00 PM CST
Where
York County, 0.69 mi S of Lushton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.720, -97.720

Hail, York

When
April 18, 9:06 PM CST
Where
York County, 2.14 mi SSW of York
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.840, -97.590

Hail, York

When
April 18, 9:52 PM CST
Where
York County, 3.65 mi W of Gresham
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.030, -97.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093396, 1093397, 1093401, 1093402, 1093424, 1093420, 1093413, 1093421, 1093414, 1093416, 1093422, 1093426, 1093425, 1093429, 1093431, 1093432, 1093434, 1093435, 1093436.